Heavy Rain, Sac
- When
- June 15, 6:00 AM CST to 3:32 PM CST
- Where
- Sac County, 0.69 mi N of Sac City
- Reported by
- Trained Spotter
- Coordinates
- 42.430, -95.000
A trained spotter measured 5.5 inches of rain so far today.
Thunderstorms from the previous night formed a mesoscale convective vorticity center (MCV) to the southwest of Iowa during the night of the 14th. The MCV moved northeast during the day on the 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms from the previous night formed a mesoscale convective vorticity center (MCV) to the southwest of Iowa during the night of the 14th. The MCV moved northeast during the day on the 15th. Heating was somewhat limited due to residual clouds from the previous night, however it warmed enough to destabilize the atmosphere by mid afternoon. CAPE was somewhat limited, around 1000 J/kg, with a lifted index in the zero to -3 range. The shear was stronger than the previous night with 40 to 45 kts available. The freezing level remained high, just above 14,000 feet. The lower levels of the atmosphere were relatively dry, leading to a downdraft CAPE of 900 to 1300 J/kg. That also lead to an LCL around 2000 meters. In spite of the dry low levels, precipitable water values were in the 1.5 to 1.7 inch range. Thunderstorms formed over northern Missouri and southern Iowa during the afternoon and lifted north. For the most part they produced heavy rainfall, resulting in some street flooding in the Des Moines metro area, and also in Sac City in Sac County where 5.5 inches of rain fell during the day. One storm produced high winds and caused tree damage in Pocahontas County. There were also spotty reports of wind damage in Calhoun County. One farm in the Jolley area sustained tree damage and some damage to outbuildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 15, 5:50 AM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 650 AM CDT FRI JUN 15 2012 .UPDATED 15/12Z AVIATION DISCUSSION... .SHORT TERM.../TODAY/ WE ARE IN A VERY MESSY PATTERN AND HOW THINGS WILL EVOLVE IS COMPLICATED. FIRST OF ALL THERE IS AN MCV OVER THE SOUTHWEST WHICH WILL MIGRATE NORTH NORTHEAST THIS MORNING. IT APPEARS TO BE STRONG ENOUGH TO HOLD TOGETHER. STORMS ONGOING IN THAT AREA ARE EXPECTED TO LIFT NORTHEAST THIS MORNING. COMPLICATING THIS IS A STALLED/QUASI STATIONARY FRONTAL BOUNDARY ACROSS THE NORTHWEST PART OF THE CWA. IT IS POSSIBLE THAT AS THE MCV LIFTS NORTHEAST SOME INTERACTION WITH THE BOUNDARY COULD OCCUR AND COVERAGE EXPANDS SOME. THIS AFTERNOON A SHORTWAVE WILL LIFT ACROSS THE CWA AND THE AFOREMENTIONED FRONTAL BOUNDARY WILL ONCE AGAIN BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THE AMOUNT OF DESTABILIZATION TODAY IS OF SOME CONCERN BECAUSE OF THE EXPANSIVE CLOUD COVER ACROSS THE REGION FROM THE CONVECTION OVERNIGHT BUT AS DYNAMIC AS THIS SYSTEM IS COMBINED WITH 2000-3000 CAPES AND THE THOUGHT THAT THERE WILL BE SOME SUN TODAY I THINK THERE WILL BE NO TROUBLE SEEING THUNDERSTORMS DEVELOP. SHEAR IS MARGINAL AT BEST SO THE CONCERN FOR SEVERE... WHILE IT CANNOT BE RULED OUT...IS LOW. THE SLOW MOVING NATURE OF THIS SYSTEM AND THE QUASI STATIONARY BOUNDARY DOES LEAD TO CONCERNS OF THE POSSIBILITY OF HEAVY RAIN BUT MOST LOCATIONS WILL TAKE A LOT OF MUCH NEEDED RAINFALL. .LONG TERM.../TONIGHT THROUGH THURSDAY/ FORECAST STILL COMPLEX OVER THE NEXT 24 TO 36 HOURS AS SYSTEM BEGINS TO EDGE EAST. CURRENTLY INVERTED TROUGH OVER THE REGION WITH WELL DEFINED MCV OVER EASTERN NEBRASKA AND WESTERN IA...ASSOCIATED COLD POOL EARLIER TONIGHT HAS SOMEWHAT DISSIPATED. MODELS HAVE ALL FINALLY CAUGHT ONTO THE MCV THAT IS EXPECTED TO DRIFT NORTH THROUGH TONIGHT WITH MOST LIKELY TRACK TO TAKE IT THROUGH CENTRAL TO NORTHEAST IOWA BY 06Z SATURDAY. HAVE BROADBRUSHED RAINFALL AMOUNTS OF UP TO TWO THIRDS OF AN INCH FROM 00 TO 06Z WITH LIGHTER AMOUNTS LATE EVENING AFT 06Z TONIGHT. VERY POSSIBLE TO SEE 1 TO 2 INCHES WITH THE MCV AS IT TRACKS NORTHEAST...WHICH WOULD BE GREAT NEWS FOR AREA. SEVERE CHANCES LOOK TO BE SOMEWHAT MUTED DUE TO THE CLOUD COVER AND ONGOING CONVECTION. MCV MORE LIKELY TO PRODUCE BRIEF HEAVY DOWNPOURS WITH MINOR STREET ISSUES IN URBAN AREAS IF IT MOVES SLOWLY ENOUGH THIS AFTERNOON/EVENING. SOME HAIL AND WIND GUSTS ARE CERTAINLY NOT OUT OF THE QUESTION IN THE STRONGER CELLS LATER TODAY AND THIS EVENING BUT AN ORGANIZED SEVERE WEATHER THREAT WILL BE HARDER TO COME BY WITH THE AMOUNT OF MESO SCALE FEATURES AND LACK OF SIGNIFICANT SYNOPTIC FORCING TODAY. SUBJECTIVE ANALYSIS OF H850 MOISTURE FIELDS AT 00Z SHOWED A SIGNIFICANT RIBBON OF +15C DEW POINTS FROM KMSP TO KDFW AND THEN INTO THE GULF. THIS TRANSLATES TO NEARLY 2 INCHES OF PWAT OVER THE REGION LATE THIS AFTERNOON AND THIS EVENING. DEPENDING ON HOW THE MESOSCALE FORCING WITH THIS MCV EVOLVES...THERE IS STILL A POTENTIAL FOR SOME MINOR URBAN HYDRO ISSUES IF CONVECTION CAN GEN UP QPF AMOUNTS CLOSER TO 2 TO 3 INCHES AT SOME LOCATIONS. AGAIN URBAN CONCERNS OUTWEIGH ANY OTHER LOCATIONS...AND CERTAINLY ONGOING SOIL CONDITIONS...AND CROPS WILL SOAK UP ANY SIGNIFICANT RAINS THAT MIGHT OCCUR. 3HR FFW GUIDANCE SHOWS MANY LOCATIONS NEED BETWEEN 3 TO 4 INCHES BEFORE PROBLEMS WILL ARISE. SOME PARAMETERS POINT TO LOCALLY HEAVY DOWNPOURS...GFS SOUNDINGS SHOWING WARM CLOUD DEPTHS OF ABOUT 12KFT WITH MODEST CAPE OF 700 J/KG AND PWATS OF 1.9 AT 18Z AND WITH MORE CAPE BY 00Z AND SLIGHTLY DRIER SOUNDING. FOR NOW...WILL NOT BE ADDING LOCALLY HEAVY RAIN WORDING TO ZONES...PRIMARILY DUE TO SOME UNCERTAINTY...EVEN NOW...HOW QUICKLY THE MCV/MCS WILL MOVE NORTHEAST THIS EVENING. WILL LATE DAY SHIFT EVALUATE RAIN RATES AND MAKE ANY NEEDED ADJUSTMENTS. AS THE MESO SYSTEM EXITS SATURDAY MORNING THE MAIN SYNOPTIC FRONT WILL BEGIN TO TRACK SOUTHEAST ACROSS THE REGION. THIS WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDER TO THE REGION THROUGH SATURDAY NIGHT WITH POTENTIAL FOR ANOTHER HALF INCH OR SO OVER THE AREA. HIGHS SATURDAY WITH MORE CLOUDS AND RAIN POTENTIAL WILL BE COOLER BUT AS THE SYSTEM SHIFTS SOUTH ON SUNDAY AND WE DRY OFF OVER MOST OF THE REGION SANS THE SOUTH PORTION...WE WILL SEE MILDER TEMPS BY LATE DAY AS WARM AIR ADVECTION BEGINS TO RETURN. SOME QUESTIONS ABOUT HOW ACTIVE RETURN MOISTURE FLOW WILL BE SOUTH...BUT FEEL THAT MORNING/AFTERNOON CHANCES STILL POSSIBLE FAR SOUTH AND THEN OVERNIGHT THE FRONT LIFTS RAPIDLY NORTH. MONDAY THROUGH WED LOOK VERY WARM AND BREEZY WITH A FULLY MIXED BOUNDARY LAYER. WITH THE WARM FRONT INTO SOUTHERN MN AND H850 TEMPS IN THE 21 TO 24C RANGE FOR 3 DAYS...HIGHS SHOULD BE WELL INTO THE 90S ON MONDAY WITH UPPER 80S TO LOWER 90S FOR THE SOUTH ON TUES/WED. HUMIDITY LEVELS WILL BE UP AS WELL WITH DEW POINTS IN THE 60S TO NEAR 70. BY LATE WEDNESDAY ANOTHER FRONT WILL PASS THROUGH THE REGION AS THE LOW TRACKS NORTHEAST. THIS WILL BRING A RENEWED CHANCE FOR THUNDER ACROSS THE REGION WED...WED NIGHT AND THURSDAY AS THE FRONT DROPS SOUTHEAST. HIGHS SHOULD COOL INTO THE 70S TO LOWER 80S BY THURSDAY. && .AVIATION...15/12Z VFR CIGS EXPECTED OVER THE TAF LOCATIONS BUT MAY DROP TO MVFR IN TSRA. A PERSISTENT CLUSTER OF STORMS OVER SOUTHWEST IA IS EXPECTED TO SHIFT NORTHEAST THIS MORNING...POSSIBLY INTO EARLY AFTERNOON. LATER THIS AFTERNOON AND TONIGHT STORMS ARE EXPECTED TO REDEVELOP ALONG A FRONTAL BOUNDARY AND GRADUALLY SHIFT EAST. HEAVY RAIN IS POSSIBLE WITH A FEW OF THESE STORMS WHICH MAY REDUCE VSBYS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...REV AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 533 AM CDT FRI JUN 15 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-161045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 533 AM CDT FRI JUN 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING MAINLY WEST OF INTERSTATE 35. MORE NUMEROUS THUNDERSTORMS WILL OCCUR LATER THIS AFTERNOON THROUGH TONIGHT...MAINLY ACROSS CENTRAL AND NORTHEAST IOWA. AN ISOLATED STORM COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE AND MAY CAUSE MINOR URBAN RUNOFF PROBLEMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH THURSDAY. A FEW SEVERE STORMS MAY OCCUR FROM TIME TO TIME THROUGH SATURDAY EVENING AND AGAIN BY WEDNESDAY AND THURSDAY OF NEXT WEEK. THE MAIN SEVERE THREATS WILL MOST LIKELY BE LARGE HAIL AND DAMAGING WINDS THROUGH SATURDAY EVENING. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE AND MAY CAUSE MINOR URBAN RUNOFF PROBLEMS. IT IS TOO SOON TO DETERMINE IF SEVERE WEATHER WILL OCCUR NEXT WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT BUT MAY BE NEEDED SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. REV
The Des Moines radar (KDMX), 131 km away, was scanning. The volume nearest the first event began at 11:59 UTC.
5 thunderstorm wind, 4 heavy rain. Local standard time, as filed.
A trained spotter measured 5.5 inches of rain so far today.
Several six to eight inch tree limbs were blown down. The top of a large tree was sheared off. Pea size hail was also observed.
Damage reported to trees and outbuildings.
Heavy rainfall caused local low land flooding in the SE 14th and East McKinley street areas with water up to the fenders of cars.
Street flooding was caused by a 20 minute period of heavy rain.
Several large trees were blown down across town. One tree fell on top of power lines, knocking them to the ground.
Tree branches were blown down by winds and heavy rainfall.
Several six inch limbs were blown down across the yard. Pea size hail also observed.
Heavy rainfall with 1.85 inches falling in 45 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376562, 376753, 380281, 376555, 376558, 376754, 376565, 376755, 376586.